Namespaces
Variants
Actions

Paracompactness criteria

From Encyclopedia of Mathematics
Jump to: navigation, search

The following statements are equivalent for an arbitrary completely-regular Hausdorff space (cf. Completely-regular space; Hausdorff space).

1) is paracompact.

2) Each open covering of can be refined to a locally finite open covering.

3) Each open covering of can be refined to a -locally finite open covering, i.e. an open covering decomposing into a countable collection of locally finite families of sets in .

4) Each open covering of can be refined to a locally finite covering (about the structure of the elements of which nothing is assumed).

5) For any open covering of there exists an open covering which is a star refinement of .

6) Each open covering of can be refined to a conservative covering.

7) For any open covering of there exists a countable collection of open coverings of this space such that for each point and for each of its neighbourhoods there exist a and an integer satisfying the condition: Each element of intersecting is contained in (i.e. each star of the set relative to lies in ).

8) For any open covering of there exists a continuous mapping of the space into some metric space subject to the condition: At each point of there exists a neighbourhood whose inverse image is contained in an element of .

9) The space is collectionwise normal and weakly paracompact.


Comments

Additional equivalent statements are:

10) The product of and any compact Hausdorff space is normal (cf. Normal space).

11) is normal.

12) Every lower semi-continuous multi-valued mapping from to a Banach space contains a continuous single-valued mapping.

13) admits a uniformity for which the hyperspace of closed sets is complete.

Such a mapping as is posited in 8) is said to realize the covering .

Weakly paracompact spaces are also called metacompact. They are the spaces every open covering of which has a point-finite open refinement.

A family of sets , in particular a covering, is called a conservative family of sets if for every subfamily of , . Here denotes the closure of .

See also Paracompact space.

References

[a1] D.K. Burke, "Covering properties" K. Kunen (ed.) J.E. Vaughan (ed.) , Handbook of Set-Theoretic Topology , North-Holland (1984) pp. Chapt. 9; pp. 347–422
[a2] E.A. Michael, "A note on paracompact spaces" Proc. Amer. Math. Soc. , 4 (1953) pp. 831–838
[a3] E.A. Michael, "Another note on paracompact spaces" Proc. Amer. Math. Soc. , 8 (1958) pp. 822–828
[a4] E.A. Michael, "Yet another note on paracompact spaces" Proc. Amer. Math. Soc. , 10 (1959) pp. 309–314
[a5] A.H. Stone, "Paracompactness and product spaces" Bull. Amer. Math. Soc. , 54 (1948) pp. 977–982
[a6] J. Isbell, "Supercomplete spaces" Pacific J. Math. , 12 (1962) pp. 287–290
[a7] E. Michael, "Continuous selections I" Ann. of Math. (2) , 63 (1956) pp. 361–382
[a8] H. Tamano, "On paracompactness" Pacific J. Math. , 10 (1960) pp. 1043–1047
How to Cite This Entry:
Paracompactness criteria. A.V. Arkhangel'skii (originator), Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Paracompactness_criteria&oldid=12705
This text originally appeared in Encyclopedia of Mathematics - ISBN 1402006098